Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 346, NWS Birmingham, AL

August 26, 2002Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 26, 2002, 3:47 PM CDT for Etowah County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 3:47 PM CDT (20:47 UTC)
Expired
Aug 26, 2002, 4:30 PM CDT
In force
43 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS54 KBMX 262047
SVRBHM
ALC055-262130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 430 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER REECE CITY...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAINBORO
AND RIDGEVILLE.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3413 8621 3401 8606 3413 8583 3421 8597

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
240 PM CDT MON AUG 26 2002

UPPER LOW CENTERED OVER SOUTHERN KENTUCKY WILL CONTINUE TO SLOWLY
RETOGRADE TO THE WEST/SOUTHWEST THE NEXT SEVERAL DAYS BECOMING
CENTERED OVER THE WESTERN SECTIONS OF THE AREA BY THURSDAY.  UPPER
LOW WILL THEN SHIFT WEST OF THE AREA FOR THE WEEKEND...ALLOWING
SOUTHERLY FLOW TO INCREASE THROUGH LABOR DAY.

AS EVIDENCED BY THE RADAR THIS AFTERNOON IT IS GOING TO BE DIFFICULT
TO PINPOINT THE BEST AREAS OF CONVECTION AS UPPER LOW PIVOTS TO
THE SOUTHWEST AND WEAK IMPULSES MOVE THROUGH THE AREA.  BELIEVE THE
BEST SOLUTION WILL BE TO GO WITH CHANCE POPS EACH DAY DURING PEAK
HEATING HOURS AND ISOLATED WORDING DURING THE EVENING HOURS AT ALL
LOCATIONS.

TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL NORMALS.

HSV 66/87/66/87/66 23231
BHM 67/89/67/89/67 23231
MGM 69/90/68/90/69 13131

.BHM...NONE.

In the hours before

Special weather statement, Aug 26, 1:23 PM CDT, 2 hours 24 minutes before
ALZ001>050-262030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT MON AUG 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

COLD AIR ALOFT...WITH WARM AND MOIST AIR NEAR THE SURFACE...WILL
RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH
OF THE AREA.  THE GREATEST INSTABILITY THIS AFTERNOON IS SETTING UP
IN NORTHEASTERN ALABAMA...WHERE THE COLDEST UPPER AIR RESIDES...AND
IN THE VICINITY OF AN UPPER LEVEL LOW PRESSURE SYSTEM.  SOME STORMS
COULD BECOME STRONG...AND REACH SEVERE CRITERIA THIS AFTERNOON.
GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...AS WELL
AS FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING.  ELSEWHERE
ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH A LOWER
THREAT OF SEVERE WEATHER.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE
PREPARED FOR THE POSSIBILITY OF ISOLATED SEVERE WEATHER EVENTS...
ESPECIALLY IN NORTHEASTERN ALABAMA.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:03 PM CDTSevere Thunderstorm WarningBMXJackson27 min
Aug 26, 3:23 PM CDTSevere Thunderstorm WarningBMXMadison37 min
Aug 26, 4:08 PM CDTSevere Thunderstorm WarningBMXMarshall, Morgan37 min
Aug 26, 4:20 PM CDTSevere Thunderstorm WarningBMXMadison55 min
Aug 26, 4:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Marshall49 min
Aug 26, 4:41 PM CDTSevere Thunderstorm WarningBMXJackson49 min
Aug 26, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers42 min
Aug 26, 5:39 PM CDTSevere Thunderstorm WarningBMXJackson36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.